It s like adding insult to injury: Taking antibiotics for an infection, only to end up with a severe case of diarrhea. Now a new meta-analysis suggests that probiotics taken alongside antibiotics can dramatically cut one s risk of getting a bad case of diarrhea associated with a certain nasty type of bacteria, called Clostridium difficile or C.diff.
Bradley C. Johnston, Ph.D., with the Hospital for Sick Children Research Institute in Toronto, examined 20 studies covering 3,800 patients for the analysis, published in Annals of Internal Medicine. He found that probiotics were associated with a two-thirds reduced incidence of C.diff-associated diarrhea, preventing 33 cases per 1,000 patients.
ACSH s Dr. Gilbert Ross says when he was practicing, he would sometimes see patients taking long-term powerful antibiotics come down with C.diff diarrhea, which is generally severe, and sometimes even fatal. Antibiotics can wipe out the normal gut flora, he explains, but the C.diff would survive, like cockroaches after a nuclear war, and cause the ailment.
Given how cheap and safe probiotics are generally available in pill form at health food stores and in many yogurts this approach may be valuable for hospital patients on longer-term broad spectrum antibiotics for serious infections. The risk-benefit equation, given the low-risk of probiotics and the severity of C. diff diarrhea, seems to support probiotics as an effective prophylaxis, ACSH s Dr. Ross says. If there are 300,000 hospital cases of C.diff diarrhea annually, and you can cut that by two-thirds by taking probiotics, I think that s a major public health benefit for little or no risk.